Alert archive / Nebraska / Wind Advisories in 2014

Wind Advisory 15, NWS Cheyenne, WY

October 31, 2014Box Butte County, Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this wind advisory at Oct 31, 2014, 3:58 AM MDT for Box Butte County, Dawes County, Sioux County, Nebraska. It took effect at Oct 31, 2014, 10:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2014, 3:58 AM MDT (09:58 UTC)
In effect from
Oct 31, 2014, 10:00 AM MDT
Expired
Oct 31, 2014, 7:00 PM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 10.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2014-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2014-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WWUS75 KCYS 310958
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
358 AM MDT FRI OCT 31 2014

...STRONG SOUTHERLY WINDS TO DEVELOP TODAY...

.A TIGHT PRESSURE GRADIENT BETWEEN A HIGH PRESSURE OVER THE PLAINS
AND LOW PRESSURE OVER THE ROCKIES WILL PRODUCE STRONG SOUTHERLY
WINDS ACROSS THE WESTERN NEBRASKA PLAINS TODAY. WIND SPEEDS OF 25
TO 30 MPH ALONG WITH GUSTS UP TO 45 MPH ARE EXPECTED. AREAS NEAR
THE PINE RIDGE WILL MOST SUSCEPTIBLE TO THESE STRONG WINDS.

NEZ002-003-095-096-010000-
/O.NEW.KCYS.WI.Y.0015.141031T1600Z-141101T0100Z/
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...HARRISON...AGATE
358 AM MDT FRI OCT 31 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT
THIS EVENING.

* TIMING...10 AM THIS MORNING THROUGH 7 PM THIS EVENING.

* WINDS...SOUTH AT 25 TO 30 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...TRAVEL IN HIGH PROFILE VEHICLES WILL BE AFFECTED
  ESPECIALLY ALONG EAST WEST ROADWAYS AND NEAR THE PINE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HAHN
2 follow-up statements
664 
WWUS75 KCYS 312348
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
548 PM MDT FRI OCT 31 2014

...STRONG SOUTHERLY WINDS TO CONTINUE THROUGH 7 PM...

.A TIGHT PRESSURE GRADIENT BETWEEN A HIGH PRESSURE OVER THE
PLAINS AND LOW PRESSURE OVER THE ROCKIES WILL CONTINUE TO PRODUCE
STRONG SOUTHERLY WINDS ACROSS THE WESTERN NEBRASKA PLAINS. WIND
SPEEDS OF 25 TO 30 MPH ALONG WITH GUSTS UP TO 45 MPH ARE EXPECTED.
AREAS NEAR THE PINE RIDGE WILL MOST SUSCEPTIBLE TO THESE STRONG
WINDS.

NEZ002-003-095-096-010100-
/O.CON.KCYS.WI.Y.0015.000000T0000Z-141101T0100Z/
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...HARRISON...AGATE
548 PM MDT FRI OCT 31 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* TIMING...10 AM THIS MORNING THROUGH 7 PM THIS EVENING.

* WINDS...SOUTH AT 25 TO 30 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...TRAVEL IN HIGH PROFILE VEHICLES WILL BE AFFECTED 
  ESPECIALLY ALONG EAST WEST ROADWAYS AND NEAR THE PINE RIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
495 
WWUS75 KCYS 010051
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
651 PM MDT FRI OCT 31 2014

...WIND ADVISORY TO EXPIRE AT 7 PM THIS EVENING...

NEZ002-003-095-096-010200-
/O.EXP.KCYS.WI.Y.0015.000000T0000Z-141101T0100Z/
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...HARRISON...AGATE
651 PM MDT FRI OCT 31 2014

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

STRONG WINDS HAVE BEEN TRENDING DOWNWARD SLOWLY EARLY THIS EVENING
AND ARE EXPECTED TO CONTINUE DECOUPLING OVER THE NEXT SEVERAL
HOURS. THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE ON
TIME AT 7 PM THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind advisory went out at Oct 31, 3:52 AM MDT, 6 minutes earlier.

Area forecast discussion, Oct 31, 3:52 AM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
352 AM MDT FRI OCT 31 2014

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 352 AM MDT FRI OCT 31 2014

MAIN FORECAST IMPACT TODAY WILL BE MORNING FOG. 09Z SATELLITE FOG
PRODUCT SHOWS WELL DEFINED AREA OF LOW CLOUDS/FOG EXTENDING FROM
NORTHEAST WY THRU AREAS NORTH OF THE PINE RIDGE...SOUTHEAST INTO
CENTRAL NEBRASKA. THIS IN LIGHT EASTERLY FLOW AS 1040MB SFC HIGH
SETTLES INTO THE DAKOTAS. LLVL INVERSION IS STEEPENED BY AN
APPROACHING UPSTREAM RIDGE. DEW POINT DEPRESSIONS ARE WITHIN 2-3F
ACROSS THE WRN NEBRASKA PANHANDLE AND AREAS IN SE WY ALONG THE
STATELINE. LATEST HRRR SHOWS THE AREA OF FOG PROGRESSING WESTWARD
INTO THE WRN NEBRASKA PANHANDLE THRU DAYBREAK AND INTO THE SE
WYOMING PLAINS SHORTLY THEREAFTER. THIS SOLUTION SEEMS REASONABLE
GIVEN EARLY MORNING DEW POINT DEPRESSION TRENDS. FOG LOOKS TO BE
FAIRLY PATCHY AT THIS POINT...ALTHOUGH IT MAY BE LOCALLY DENSE IN
SOME AREAS. THE LATEST HRRR SHOWS FOG /LOW CLOUDS PERSISTING
ACROSS LARAMIE COUNTY THE LONGEST THIS MORNING NOT DISSIPATING
UNTIL AROUND MIDDAY. OTHERWISE...A DRY DAY AHEAD AS RIDGE AXIS
PASSES THRU THE CWFA. CLOUDS WILL BE ON THE INCREASE THO AS WELL
AS MOISTURE ABOVE H5 BUMPS INTO THE RIDGE AXIS. THE OTHER CONCERN
TODAY IS THE POTENTIAL FOR WIND ADVISORY SPEEDS IN THE NRN
NEBRASKA PANHANDLE...SPECIFICALLY NR THE PINE RIDGE. ALL OUTPUT IS
POINT TO MARGINAL WINDS WITH A LOCAL MAXIMUM OVR THE PINE RIDGE.
MODELS OFTEN UNDERDO WIND SPEEDS FOR THIS AREA IN STRONG SSE SFC
FLOW. SO...WILL ISSUE A WIND ADVISORY FOR SIOUX...DAWES...AND BOX
BUTTE COUNTIES EFFECTIVE 16Z-01Z TODAY.

FLOW BACKS TO THE SOUTHWEST AHEAD OF THE WRN CONUS TROUGH FOR
SATURDAY. THIS WILL RESULT IN THE WARMEST DAY OF THE PERIOD AS THE
LEE-SIDE TROUGH DEVELOPS AND AMPLIFIES. HIGH TEMPS SATURDAY WILL
RISE WELL INTO THE 60S WITH LOW 70S ACROSS E-C WY AND PORTIONS OF
THE WRN NE PANHANDLE. BREEZY CONDITIONS WILL DEVELOP...SOUTHWEST AT
20 TO 30 MPH WEST OF THE LARAMIE RANGE...SOUTH/SOUTHEAST AT 10 TO 20
MPH OUT ON THE ERN PLAINS.

MODELS CONTINUE TO SPLIT THE ENERGY OF THE NEXT TROUGH ON
SUNDAY...WITH ONE PIECE EJECTING NORTHEAST ACROSS MONTANA WHILE THE
SOUTHERN SYSTEM APPROACHES THE FOUR CORNERS. THIS MEANS A LATER
ARRIVAL IN PRECIP CHANCES...WHICH WILL LIKELY NOW HOLD OFF UNTIL
SUNDAY AFTERNOON OR AFTER. BEST CHANCES WILL BE IN OROGRAPHICALLY
FAVORED AREAS OF THE SNOWY AND SIERRA MADRE RANGES. THICKER CLOUD
CANOPY AND APPROACHING COLD FRONT WILL YIELD A COOLER DAY
SUNDAY...WITH HIGHS NR 50 WEST AND IN THE UPPER 50S AND LOW 60S
EAST.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 352 AM MDT FRI OCT 31 2014

LONG RANGE MODELS CONTINUE TO COME INTO BETTER AGREEMENT WITH THE
PACIFIC STORM SYSTEM FORECAST TO PUSH ACROSS THE CENTRAL ROCKY
MOUNTAINS EARLY NEXT WEEK. MODELS INDICATE SPLIT FLOW WILL DEVELOP
ACROSS THE GREAT BASIN REGION LATE THIS WEEK...AND IT APPEARS THE
SOUTHERN PORTION OF THE ENERGY AND UPPER JET WILL IMPACT SOUTHEAST
WYOMING AND WESTERN NEBRASKA AS THE NORTHERN PORTION WILL BE
EJECTED NORTHEAST INTO MONTANA ON SUNDAY. THIS WILL ALLOW THE
SOUTHERN BRANCH OF THE JET TO BECOME MORE DOMINANT INTO EARLY
MONDAY MORNING...WITH THE POTENTIAL FOR RAIN/SNOW ALONG I80.
MODELS ARE TRENDING SLOWER WITH THE SOUTHERN SYSTEM...WITH MOST OF
THE PRECIPITATION HOLDING OFF UNTIL MONDAY. THE ECMWF IS THE MOST
AGGRESSIVE...WITH THE GFS AND NAM A CLOSE SECOND...SHOWING DECENT
QPF AMOUNTS AS A 100KT JET DEVELOPS AND PUSHES NORTHWARD OUT OF
THE SOUTHWEST UNITED STATES. EVEN WITH THE INCONSISTENCIES BETWEEN
INDIVIDUAL MODEL RUNS REGARDING TIMING BETWEEN SUNDAY AND
MONDAY...CURRENT 00Z MODELS ARE IN GOOD ENOUGH AGREEMENT TO
INCREASED POP BETWEEN 30 TO 50 PERCENT ALONG THE I80 CORRIDOR
NORTHWARD TO THE PLATTE RIVER VALLEY. EXPECT RAIN TO MIX WITH AND
CHANGE TO SNOW DOWN TO 5500 FEET. HOWEVER...ACCUMULATIONS APPEAR
MINIMAL AT THIS TIME SINCE MOST OF THE PRECIP WILL OCCUR DURING
THE DAY...BUT WILL KEEP AN EYE ON THIS AS SOME SLIGHT TIMING
DIFFERENCES ARE LIKELY. TEMPERATURES ON MONDAY ARE EXPECTED TO BE
10 TO 15 DEGREES BELOW NORMAL WITH HIGHS STRUGGLING TO REACH 4O TO
45 DEGREES...AND MODELS CONTINUE TO TREND COOLER...SO THESE VALUES
MAY BE A LITTLE TOO HIGH. LOW TEMPERATURES IN THE TEENS TO MID
20S ARE EXPECTED BY LATE MONDAY NIGHT AS THE COOLER AIR SETTLES
OVER THE REGION...BUT WITH SOME CLOUD COVER OVER THE
AREA...TEMPERATURES WILL PROBABLY NOT LOWER ANY COLDER THAN 20 IN
MOST LOCATIONS. PRECIPITATION WILL BE PRETTY LIGHT FURTHER TO THE
NORTH BUT MAY SEE MODERATE QPF VALUES AROUND 0.50 INCHES ALONG THE
I80 CORRIDOR WHERE THE BEST DYNAMICS WILL BE LOCATED.

THE UPPER LEVEL TROUGH WILL PUSH EAST OF THE REGION LATE MONDAY
AND INTO TUESDAY OF NEXT WEEK RESULTING IN BROAD NORTHWEST FLOW
ALOFT AND COOL TEMPERATURES. MAINLY DRY CONDITIONS ARE EXPECTED
INTO THE MIDDLE OF NEXT WEEK WITH HIGH TEMPERATURES INCREASING TO
NEAR NORMAL...AND GENERALLY IN THE 50S AND LOW 60S. THE ONLY MINOR
CONCERN IS SOME MODEL DISAGREEMENT WITH A RELATIVELY STRONG COLD
FRONT ON WEDNESDAY. THE GEM IS THE ONLY MODEL INDICATING A BACK
DOOR COLD FRONT PUSHING SOUTH THROUGH THE AREA ON
WEDNESDAY...WHICH WILL RESULT IN TEMPERATURES 10 TO 15 DEGREES
COOLER THAN OUR CURRENT FORECAST INDICATES. HOWEVER...THE GEM
CONTINUES TO BE THE OUTLIER SO WILL NOT ADJUST THE FORECAST FOR
WEDNESDAY TOO MUCH AT THIS TIME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1051 PM MDT THU OCT 30 2014

SURFACE HIGH PRESSURE WILL SHIFT ACROSS THE CENTRAL PLAINS TONIGHT.
THIS WILL PRODUCE UPSLOPE FLOW...EVENTUALLY LEADING TO LOW CLOUDS
AND SOME PATCHY FOG FOR AREAS ALONG AND EAST OF THE LARAMIE
RANGE...INCLUDING THE NEBRASKA PANHANDLE. PERIODS OF IFR ARE
EXPECTED BUT CONDITIONS WILL IMPROVE AS SKIES WILL CLEAR OUT FROM
WEST TO EAST MID FRIDAY MORNING INTO EARLY AFTERNOON. BREEZY TO
WINDY CONDITIONS WILL DEVELOP AS FRIDAY MORNING PROGRESSES AND
WILL CONTINUE THROUGH FRIDAY AFTERNOON OVER MOST OF THE FORECAST
AREA.

&&

.FIRE WEATHER...
ISSUED AT 352 AM MDT FRI OCT 31 2014

ALTHOUGH A DRY DAY...A CLOUDY OR FOGGY START IN MANY AREAS EAST
OF THE LARAMIE RANGE THIS MORNING. THIS WILL BE SLOW TO LIFT AND
BURN OFF...LIKELY NOT UNTIL LATE THIS MORNING OR AROUND MIDDAY.
WINDS WILL BE BREEZY WITH GUSTS OF 30 TO 40 MPH COMMON ACROSS MUCH
OF THE AREA. HUMIDITIES WILL FALL INTO THE UPPER TEENS OVER
CARBON/ALBANY COUNTIES THIS AFTERNOON. SATURDAY WILL OFFER THE
WARMEST DAY WITH HIGHS RISING INTO THE 60S TO LOW 70S OVER MUCH OF
THE SOUTHEAST WYOMING PLAINS. THE NEXT SYSTEM WILL BRING COOLER
TEMPERATURES ALONG WITH COOLER TEMPERATURES BY LATE SUNDAY AND
ESPECIALLY ON MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY FROM 10 AM THROUGH 7 PM FOR NEZ002-003-095-096.

&&

SHORT TERM...CAH
LONG TERM...TJT
AVIATION...TJT/SML
FIRE WEATHER...CAH
Hazardous weather outlook, Oct 30, 6:15 AM MDT, 21 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
615 AM MDT THU OCT 30 2014

WYZ101>119-311215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
615 AM MDT THU OCT 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PACIFIC LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL BRING
COLDER TEMPERATURES AND A CHANCE FOR RAIN AND SNOW SHOWERS
SUNDAY AFTERNOON THROUGH MONDAY. STRONG AND GUSTY WINDS WILL BE
POSSIBLE ACROSS SOUTHEAST WYOMING ON SUNDAY AS THE FRONT MOVES
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-311215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
615 AM MDT THU OCT 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TT

Nearby

Wind Advisories in Nebraska, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.